Solution-Graphs of Boolean Formulas and Isomorphism

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9710)


The solution graph of a Boolean formula on n variables is the subgraph of the hypercube \(H_n\) induced by the satisfying assignments of the formula. The structure of solution graphs has been the object of much research in recent years since it is important for the performance of SAT-solving procedures based on local search. Several authors have studied connectivity problems in such graphs focusing on how the structure of the original formula might affect the complexity of the connectivity problems in the solution graph.

In this paper we study the complexity of the isomorphism problem of solution graphs of Boolean formulas and we investigate how this complexity depends on the formula type.

We observe that for general formulas the solution graph isomorphism problem can be solved in exponential time while in the cases of 2CNF formulas, as well as for CPSS formulas, the problem is in the counting complexity class \(\text {C}_=\text {P} \), a subclass of PSPACE. We also prove a strong property on the structure of solution graphs of Horn formulas showing that they are just unions of partial cubes.

In addition we give a \(\text {PSPACE} \) lower bound for the problem on general Boolean functions. We prove that for 2CNF, as well as for CPSS formulas the solution graph isomorphism problem is hard for \(\text {C}_=\text {P} \) under polynomial time many one reductions, thus matching the given upper bound.


Solution graph Isomorphism Counting Partial cube 


  1. 1.
    Achlioptas, D., Coja-Oghlan, A., Ricci-Tersenghi, F.: On the solution-space geometry of random constraint satisfaction problems. Random Struct. Algorithms 38(3), 251–268 (2011)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Agrawal, M., Thierauf, T.: The Boolean isomorphism problem. In: Proceedings of 37th Conference on Foundations of Computer Science, pp. 422–430. IEEE Computer Society Press (1996)Google Scholar
  3. 3.
    Babai, L.: Graph isomorphism in quasipolynomial time. In: Proceedings of 48th Annual Symposium on the Theory of Computing, STOC (2016)Google Scholar
  4. 4.
    Bandelt, H.-J., van de Vel, M.: Embedding topological median algebras in products of dendrons. Proc. London Math. Soc. 3(58), 439–453 (1989)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bandelt, H.J., Chepoi, V.: Metric graph theory and geometry: a survey. Contemp. Math. 453, 49–86 (2008)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Böhler, E., Hemaspaandra, E., Reith, S., Vollmer, H.: Equivalence and isomorphism for boolean constraint satisfaction. In: Bradfield, J.C. (ed.) CSL 2002 and EACSL 2002. LNCS, vol. 2471, pp. 412–426. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  7. 7.
    Curticapean, R.: Parity separation: a scientifically proven method for permanent weight loss. arXiv preprint. arXiv:1511.07480 (2015)
  8. 8.
    Gableske, O.: SAT Solving with Message Passing. Ph.D. thesis, University of Ulm (2016)Google Scholar
  9. 9.
    Gopalan, P., Kolaitis, P.G., Maneva, E., Papadimitriou, C.H.: The connectivity of boolean satisfiability: computational and structural dichotomies. SIAM J. Comput. 38(6), 2330–2355 (2009)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Green, F.: On the power of deterministic reductions to C=P. Math. Syst. Theor. 26(2), 215–233 (1993)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Jenner, B., Köbler, J., McKenzie, P., Torán, J.: Completeness results for graph isomorphism. J. Comput. Syst. Sci. 66(3), 549–566 (2003)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Köbler, J., Schöning, U., Torán, J.: Graph isomorphism is low for PP. Comput. Complex. 2(4), 301–330 (1992)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Köbler, J., Schöning, U., Torán, J.: The Graph Isomorphism Problem: its Structural Complexity. Birkhauser, Boston (1993)CrossRefMATHGoogle Scholar
  14. 14.
    Luks, E.M.: Isomorphism of graphs of bounded valence can be tested in polynomial time. J. Comput. Syst. Sci. 25(1), 42–65 (1982)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Mézard, M., Mora, T., Zecchina, R.: Clustering of solutions in the random satisfiability problem. Phys. Rev. Lett. 94(19), 197205 (2005)CrossRefGoogle Scholar
  16. 16.
    Ovchinnikov, S.: Graphs and Cubes. Universitext. Springer, New York (2011)CrossRefMATHGoogle Scholar
  17. 17.
    Schaefer, T.J.: The complexity of satisfiability problems. In: Proceedings of the Tenth Annual ACM Symposium on Theory of Computing - STOC 1978, pp. 216–226. ACM Press, New York (1978)Google Scholar
  18. 18.
    Scharpfenecker, P.: On the structure of solution-graphs for boolean formulas. In: Kosowski, A., Walukiewicz, I. (eds.) FCT 2015. LNCS, vol. 9210, pp. 118–130. Springer, Heidelberg (2015)CrossRefGoogle Scholar
  19. 19.
    Schwerdtfeger, K.W.: A computational trichotomy for connectivity of boolean satisfiability. JSAT 8(3/4), 173–195 (2014)MathSciNetMATHGoogle Scholar
  20. 20.
    Valiant, L.G.: The complexity of computing the permanent. Theor. Comput. Sci. 8(2), 189–201 (1979)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Valiant, L.G.: The complexity of enumeration and reliability problems. SIAM J. Comput. 8, 410–421 (1979)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Wagner, K.W.: The complexity of combinatorial problems with succinct input representation. Acta Informatica 23(3), 325–356 (1986)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.Institute of Theoretical Computer ScienceUniversity of UlmUlmGermany

Personalised recommendations